Minnesota, 2011Tornado in Minnesota, July 5, 2011
July 5, 2011 · NWS MPX · 1 event in 1 county or zone
A thunderstorm caused a brief tornado near East Bethel, Minnesota. It moved over Coon Lake and reached shore, damaging a boat, dock and a few trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm caused a brief tornado near East Bethel, Minnesota. It moved over Coon Lake and reached shore, damaging a boat, dock and a few trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 3:03 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 5, 3:03 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT TUE JUL 5 2011
.DISCUSSION...
THIS FORECAST PERIOD WILL BE DOMINATED BY NEAR NORMAL TEMPS...WITH
SMALL CHANCES OF RAIN THIS EVENING AND THURSDAY WITH BETTER CHANCES
STILL FOR FRIDAY NIGHT INTO SATURDAY NIGHT...WITH LINGERING
POTENTIAL IN THE SOUTH INTO THE BEGINNING OF NEXT WEEK.
AT 3 PM...MAIN COLD FRONT WAS ANALYZED FROM NEAR RICE LAKE...WEST
TO SOUTH OF ST. CLOUD...AND SW TO THE MARSHALL AREA. REMNANTS OF
CONVECTION FROM LAST NIGHT/THIS MORNING HAS LEFT A WEAK PRE-
FRONTAL THROUGH NEAR I-90. BEST INSTABILITY SOUTH OF SRN
BOUNDARY AND HAVE SEEN MOST ROBUST SCATTERED CONVECTION
ESSENTIALLY ALONG I-90 FROM MN INTO WI. LATEST SPC MESO ANALYSIS
SHOWS 1000-2000 J/KG OF CAPE ALONG THE COLD FRONT...WITH NO CIN
ANALYZED. AS A RESULT...HAVE SEEN ISOLATED CONVECTION BUILD NORTH
OF THE CITIES. EXPECT ANY SEVERE THREAT TO EXIST WITH THE SOUTHERN
BOUNDARY. FOR COLD FRONT ACTIVITY...INSTABILITY PRESENT SHOULD
ALLOW SCT CONVECTION TO CONTINUE GROWING THROUGH THE REST OF THE
EVENING...BUT WITH LACK OFF UPPER AND LLJ SUPPORT...EXPECT THIS
ACTIVITY TO QUICKLY FADE WITH SUNSET. FOR THE REST OF THE
NIGHT...SKIES WILL CLEAR OUT AS HIGH PRESSURE FROM THE DAKOTAS
SITS IN. NOT EXPECTING MUCH FOG AS PERSISTENT LIGHT NORTH WINDS
AND ADVECTION OF DRIER AIR SHOULD CONSPIRE TO KEEP FOG AT BAY.
WEDNESDAY STILL LOOKS SPECTACULAR...WITH HIGH PRESSURE OVERHEAD.
WINDS WILL BE LIGHT...WITH CLEAR SKIES AND HIGHS RIGHT AROUND 80.
UNFORTUNATELY...HAD INTRODUCE POPS FOR THURSDAY...AS MODELS RIPPLE
A WEAK SHORTWAVE ACROSS THE AREA IN NW FLOW. FOLLOWING THE
SREF/ECMWF...MAIN UPPER WAVE WILL TRACK ACROSS NEB INTO MO DURING
THE DAY....WITH A BROAD TROUGH WORKING ACROSS THE MPX CWA. AT THE
SFC...RATHER BAGGY PRESSURE PATTERN WILL BE SET UP BETWEEN A HIGH
OVER THE GREAT LAKES AND ANOTHER AROUND LAKE WINNIPEG. THIS BRINGS
A VERY WEAK SFC THROUGH ACROSS THE MPX CWA. HAVE INTRODUCED SOME
CHANCE POPS FOR WRN/CENTRAL MN DURING THE AFTERNOON...BUT
CONFIDENCE NOT VERY HIGH IN MUCH HAPPENING AS ONCE AGAIN BOTH
UPPER AND LLJ SUPPORT LOOK TO BE LACKING. THURSDAY
NIGHT...STRONGER WAVE WILL BE MOVING OUT OF THE CANADIAN
ROCKIES...WITH STRONG CYCLOGENESIS OCCURRING OVER THE CANADIAN
PRAIRIES. THIS WILL WASH OUT WHAT EVER IS LEFT OF THE TROUGH AND
THE AREA LOOKS TO BE DRY THURSDAY NIGHT/FRIDAY AS A RESULT.
BEST PERIOD FOR PRECIP IN THE MEDIUM RANGE MODELS CONTINUES TO BE
FRIDAY NIGHT INTO SATURDAY NIGHT. LOOKING AT THETA-E ADVECTION AND
H925-H85 MOISTURE TRANSPORT FROM THE GFS/ECMWF...EXPECT STORMS TO
MOVE INTO WRN SECTION OF THE CWA FRIDAY NIGHT WITHIN STRONG WARM
ADVECTIVE REGIME. BY SATURDAY AFTERNOON...LLJ WILL BE OVER
MN...WITH MOISTURE/INSTABILITY EXPECTED TO INCREASE CONSIDERABLY.
OF COURSE WITH THAT...+12C H7 TEMPS WILL BE COMING IN TO SRN MN
DURING SATURDAY AFTERNOON...SO MAY HAVE A CAP TO DEAL WITH THEN.
05.12 ECMWF SPED THIS FRONT UP CONSIDERABLY...WITH VERY LITTLE
ACTIVITY FORECAST FOR THE MPX CWA SATURDAY NIGHT...BUT THE
GEM/GFS CONTINUE TO SHOW SATURDAY NIGHT BEING POTENTIALLY ACTIVE
WITH FRONT MOVING THROUGH A BIT SLOWER THAN THE ECMWF. THIS MATCHES
UP WELL WITH THE GOING FORECAST...SO CONTINUED TO ADVERTISE BEST
POPS AREA WIDE SATURDAY NIGHT.
WITH STRONG SUB-TROPICAL RIDGE FORECAST BY THE MEDIUM RANGE MODELS
TO BE CENTERED OVER MO BY SUNDAY...THIS FRONT WILL NOT BE MAKING
IT VERY FAR SOUTH BEFORE STALLING OUT...WITH THE GFS/ECMWF
CONTINUING TO SHOW THUNDER CHANCES LINGERING INTO NEXT WEEK
ACROSS THE SOUTH. WILL HAVE TO WATCH OUT HERE...AS THE PATTERN
COULD BE FAVORABLE FOR NOCTURNAL MCSS TO WORK ACROSS NORTH OF THE
FRONT...RUNNING AROUND THE NRN EDGE OF THE SUB-TROPICAL RIDGE.
&&
.AVIATION.../18Z TAF ISSUANCE/
COOL FRONTAL BOUNDARY LOCATED NEAR A LINE...FROM KJMR TO KOVL TO
KMML. FRONTAL BOUNDARY EXPECTED TO TRAVERSE ALL MN TAF SITES BY
LATE THIS AFTN...AND ALL OF WEST CENTRAL SITES BY 06/03Z. VFR
VSBY AND CIG CONDITIONS WILL PREVAIL THROUGH ALL FORECAST SITES
THROUGH PERIOD. VCSH MAINLY MSP/STC EAST...DUE TO INSTABILITY
ASSOCIATED WITH HEATING AND FRONTAL BOUNDARY. BEST CHANCE PCPN
WILL OCCUR OVER WEST CENTRAL AIRPORT LOCALES. NW FLOW ANTICIPATED
TO SLACKEN CONSIDERABLY AT OR AROUND 06/00Z. SKC OR FEW CIRRUS
WILL BE SEEN DURING THE OVERNIGHT. CU RULE INDICATING FEW FAIR
WEATHER CU MOST SITES BY LATE WED MORN.
MSP...COOL FRONTAL BOUNDARY WILL EXIT MSP BY 22Z...ALONG WITH
SLIGHT SHRA CHANCES. EXPECTING SHORT PERIOD OF MID DECK ASSOCIATED
WITH MID TO LATE AFTN HEATING POST FRONT. VFR CIGS AND VSBYS THROUGH
FORECAST PERIOD. LIGHT NW FLOW ANTICIPATED 06/00Z THROUGH END OF
PERIOD.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
MPG/AJZ
Hazardous weather outlook, Jul 5, 11:52 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 PM CDT TUE JUL 5 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1252 PM CDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE SOUTHEAST ACROSS SOUTHERN MINNESOTA...EAST
CENTRAL MINNESOTA AND FAR WEST CENTRAL WISCONSIN THIS AFTERNOON.
IT WILL MARCH THROUGH THE REMAINDER OF WEST CENTRAL WISCONSIN
BY THE EARLY EVENING HOURS. SCATTERED SHOWERS AND WIDELY SCATTERED
THUNDERSTORMS CAN BE EXPECTED...MAINLY SOUTH OF A LINE FROM
ST JAMES...TO MINNEAPOLIS TO AMERY. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FOR SOUTHEAST MINNESOTA INTO WEST CENTRAL
WISCONSIN WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT IS FORECAST FOR THE UPCOMING WEEKEND WHICH WILL
BRING A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
AZ
In the hours before
Local storm report, Jul 5, 12:41 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 6 W VESTA 44.51N 95.54W
07/01/2011 REDWOOD MN NWS STORM SURVEY
TORNADO RATED EF-1. IT TOUCHED DOWN IN REDWOOD COUNTY...
MOVED ACROSS A CORNER OF YELLOW MEDICINE COUNTY... BACK
INTO REDWOOD COUNTY WHERE IT MOVED THROUGH BELVIEW...
THEN INTO RENVILLE COUNTY... DISSIPATING NEAR 740TH
AVENUE AND 240TH STREET AT 451 PM. PATH LENGTH 21 MILES
AND MAXIMUM WIDTH 1/2 MILE. HUNDREDS OF TREES WERE
SNAPPED OR UPROOTED...SOME ON HOMES. SEVERAL OUTBUILDINGS
HEAVILY DAMAGED.
0431 PM TORNADO 6 NNW MILROY 44.51N 95.58W
07/01/2011 REDWOOD MN NWS STORM SURVEY
TORNADO RATED EF-1. TOUCHED DOWN JUST EAST OF THE BORDER
WITH LYON COUNTY AND MOVED NORTHEAST TO 8 N MILROY. PATH
LENGTH 2.5 MILES WITH A MAXIMUM WIDTH OF 300 YARDS. TREES
WERE SNAPPED AND A GRAIN BIN WAS HEAVILY DAMAGED.
0503 PM TORNADO 1 NW DANUBE 44.80N 95.12W
07/01/2011 RENVILLE MN NWS STORM SURVEY
TORNADO RATED EF-1. TOUCHED DOWN ABOUT 1/2 MILE NORTHWEST
OF DANUBE AND MOVED NORTH-NORTHEAST. IT DISSIPATED 3 N
DANUBE. PATH LENGTH 2.5 MILES AND MAXIMUM WIDTH 300
YARDS. A HOUSE HAD MUCH OF ITS ROOF LIFTED OFF AND A
LARGE EQUIPMENT SHED WAS NEARLY COMPLETELY DESTROYED.
&&
TDKTornado, Anoka
- When
- July 5, 4:45 PM CST to 4:47 PM CST
- Where
- Anoka County, 3.23 mi ESE of East Bethel to 3.16 mi SSW of Linwood
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 45.310, -93.170
A brief tornado touched down on Coon Lake, East of East Bethel. Damage occurred to a boat and the boat dock.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
- Hail and Damaging Winds in Nebraska, July 5, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308969.